Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Real zeros of derivatives of meromorphic functions and solutions of second order differential equations


Authors: Simon Hellerstein, Li-Chien Shen and Jack Williamson
Journal: Trans. Amer. Math. Soc. 285 (1984), 759-776
MSC: Primary 30D35; Secondary 34A20
DOI: https://doi.org/10.1090/S0002-9947-1984-0752502-1
MathSciNet review: 752502
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We classify all functions $ F$ meromorphic in the plane with only real zeros and real poles which satisfy the additional conditions that $ F^{\prime}$ has no zeros and $ F''$ only real zeros. We apply this classification, in combination with some earlier results, to the study of the reality of zeros of solutions of the equation $ w'' + H(z)w = 0,H$ entire.


References [Enhancements On Off] (What's this?)

  • [1] A. Edrei, Meromorphic functions with three radially distributed values, Trans. Amer. Math. Soc. 78 (1955), 276-293. MR 0067982 (16:808d)
  • [2] W. K. Hayman, Meromorphic functions, Oxford Math. Mono., Clarendon Press, Oxford, 1964. MR 0164038 (29:1337)
  • [3] S. Hellerstein and J. Williamson, Derivatives of entire functions and a question of Pólya. Trans. Amer. Math. Soc. 227 (1977), 227-249. MR 0435393 (55:8353)
  • [4] -, Derivatives of entire functions and a question of Pólya. II, Trans. Amer. Math. Soc. 234 (1977), 497-503. MR 0481004 (58:1151)
  • [5] -, The zeros of the second derivative of the reciprocal of an entire function, Trans. Amer. Math. Soc. 263 (1981), 501-513. MR 594422 (81k:30036)
  • [6] S. Hellerstein, L. C. Shen and J. Williamson, Reality of the zeros of an entire function and its derivatives, Trans. Amer. Math. Soc. 275 (1983), 319-331. MR 678353 (84a:30050)
  • [7] E. Hille, Ordinary differential equations in the complex domain, Wiley, New York, 1976. MR 0499382 (58:17266)
  • [8] B. Ja. Levin, Distribution of zeros of entire functions, Transl. Math. Mono., vol. 5, Amer. Math. Soc, Providence, R.I., 1964. MR 0156975 (28:217)
  • [9] B. Ja. Levin and I. V. Ostrovskii, The dependence of the growth of an entire function on the distribution of the zeros of its derivatives, Amer. Math. Soc. Transl. (2) 32 (1963), 322-357.
  • [10] F. W. J. Olver, Asymptotics and special functions, Academic Press, New York, 1974. MR 0435697 (55:8655)
  • [11] G. Pólya, On the zeros of the derivatives of a function and its analytic character, Bull. Amer Math. Soc. 49 (1943), 178-191. MR 0007781 (4:192d)
  • [12] J. Rossi, The reciprocal of an entire function of infinite order and the distribution of the zeros of its second derivative, Trans. Amer. Math. Soc. 270 (1982), 667-683. MR 645337 (83i:30039)
  • [13] L. C. Shen, On the dependence of the growth of an entire function on the distribution of the zeros of its derivatives and a conjecture of Pólya, Ph.D. Dissertation, University of Wisconsin, 1981.
  • [14] E. C. Titchmarsh, The theory of functions, 2nd ed., Oxford Univ. Press, London, 1939.
  • [15] H. Wittich, Neuere Untersuchungen über eindeutige analytische Funktionen, 2nd ed., Springer-Verlag, Berlin and New York, 1968. MR 0244490 (39:5804)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30D35, 34A20

Retrieve articles in all journals with MSC: 30D35, 34A20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0752502-1
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society